Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 234, NWS Pueblo, CO

August 15, 2017Las Animas County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 15, 2017, 2:54 PM MDT for Las Animas County, Otero County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 2:54 PM MDT (20:54 UTC)
Expired
Aug 15, 2017, 3:29 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Las Animas County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS55 KPUB 152054
SVRPUB
COC071-089-152145-
/O.NEW.KPUB.SV.W.0234.170815T2054Z-170815T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
254 PM MDT TUE AUG 15 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Otero County in southeastern Colorado...
  Northeastern Las Animas County in southeastern Colorado...

* Until 345 PM MDT

* At 253 PM MDT, a severe thunderstorm was located near Thatcher, or
  38 miles southwest of La Junta, moving northeast at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Thatcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3743 10403 3757 10403 3777 10385 3749 10350
TIME...MOT...LOC 2053Z 229DEG 7KT 3753 10396 

HAIL...1.00IN
WIND...<50MPH
 
$$

kam
3 follow-up statements
998 
WWUS55 KPUB 152107
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
307 PM MDT TUE AUG 15 2017

COC071-089-152145-
/O.CON.KPUB.SV.W.0234.000000T0000Z-170815T2145Z/
Otero CO-Las Animas CO-
307 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES...

At 306 PM MDT, a severe thunderstorm was located 7 miles southeast of
Delhi, or 33 miles southwest of La Junta, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of south
central Otero and northeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3744 10394 3761 10399 3777 10385 3749 10350
TIME...MOT...LOC 2106Z 234DEG 18KT 3758 10390 

HAIL...1.00IN
WIND...<50MPH
 
$$

kam
411 
WWUS55 KPUB 152117
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
317 PM MDT TUE AUG 15 2017

COC071-089-152145-
/O.CON.KPUB.SV.W.0234.000000T0000Z-170815T2145Z/
Otero CO-Las Animas CO-
317 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES...

At 317 PM MDT, a severe thunderstorm was located 9 miles east of
Delhi, or 29 miles southwest of La Junta, moving northeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of south
central Otero and northeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3745 10385 3763 10397 3777 10385 3749 10350
TIME...MOT...LOC 2117Z 225DEG 11KT 3763 10384 

HAIL...1.00IN
WIND...<50MPH
 
$$

kam
410 
WWUS55 KPUB 152129
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
329 PM MDT TUE AUG 15 2017

COC071-089-152139-
/O.CAN.KPUB.SV.W.0234.000000T0000Z-170815T2145Z/
Otero CO-Las Animas CO-
329 PM MDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3745 10385 3763 10397 3777 10385 3749 10350
TIME...MOT...LOC 2127Z 229DEG 7KT 3765 10382 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:39 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 15, 11:39 AM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1139 AM MDT Tue Aug 15 2017

.SHORT TERM...(Today and tonight)
Issued at 408 AM MDT Tue Aug 15 2017

...Best Storm Chances over the Plains Today...

Upper level trough visible in satellite over Nevada and Utah this
morning.  This upper trough will move into western Colorado by this
afternoon and then over the I25 corridor by Wednesday morning.  The
upper trough will act as a trigger to storm development across the
plains in the afternoon and overnight.  Models have the best
development this afternoon over the far eastern plains, generally
along and east of a north-south line through La Junta.  Out there,
storms have the potential to become strong to severe during the
afternoon.  Shear is not real impressive, though, so only marginally
severe storms are expected with hail up to an inch in diameter and
wind gusts to 60 mph possible.  Farther west, it appears that some
drier air may advect in from the southwest, ahead of the trough this
morning, limiting the overall thunderstorm potential during the
afternoon. Satellite derived Total Precipitable Water Values across
Arizona, southeast Utah and southwest Colorado are currently only
running 30-70 percent of average.  This air will advect eastward
across the mountains this morning, really taking down the amount of
moisture available for convection.  So, it might be a bit of a down
day for convection across the mountains and high valleys today with
most of the activity out across the plains.  That's great for the
burn scars.  However, it will be a little busy again out across the
far eastern plains in the afternoon.

Tonight, the upper trough axis will move from western Colorado
toward the I25 corridor.  This timing will allow for the development
of nocturnal convection.  Right now, it appears the main forcing for
the nocturnal convection will occur primarily north of our area, up
across northeast Colorado and then into southwest Nebraska and
northwest Kansas.  This is where the Storm Prediction Center
currently has the slight risk area for severe weather.  This looks
good based on the location of the primary upper forcing and surface
moisture convergence associated with the low level jet.  NAM12,
GFS20 and available hi res model data keeps most of the convection
north of southern Colorado overnight but it could be close.  Some
runs clip El Paso County late in the evening and possibly bring some
activity across Kiowa County overnight as well.  Will have to keep
an eye out for this potential activity.

.LONG TERM...(Wednesday through Monday)
Issued at 408 AM MDT Tue Aug 15 2017

Wednesday through Friday...Models indicate an upper trough crossing
the region on Wed, then a couple of minor disturbances passing by on
Thu and on Fri. This will provide for a weak easterly llvl wind flow
through at least Thu, with isolated convection forecast across the
eastern plains. Look for high temps in the 70s to around 80F for the
high valleys, and mid 70s to upper 80s for the eastern plains.

Saturday through Monday...An upper low pressure system begins to
develop over CA Fri night, and strengthens over the weekend. The
upper flow will become more west to southwest, drawing moisture up
into the western half of the state as well as producing warming
downslope winds for the eastern plains. Expect convection to be tied
more to the higher terrain over the weekend and into Mon, with just
isolated activity for the east. Max temps are forecast to be in the
70s to around 80F for the high valleys, and 80s to lower 90s for the
eastern plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1132 AM MDT Tue Aug 15 2017

Isolated to scattered thunderstorms will develop over the
mountains this afternoon and will initially be high based as they
drift off into the adjacent plains. Isolated thunderstorms will
have the potential to become severe as they move east of the I-25
corridor later this afternoon. Chances look low for -TSRA at KPUB
and KALS...however expect winds to increase out of the south to
southeast as the system approaches. A slightly better chance for
-TSRA will exist at KCOS during the afternoon...though initiation
 may be just east of the terminal. Winds will shift around to the
 northwest to north during the early evening and will be gusty at
 times up to 25 kts before becoming steady northerly around 10-15
 kts overnight. KCOS may see another period of wrap around showers
 overnight with VFR CIGS. There will be some IFR to MVFR cigs
 across the plains late tonight as some stratus fills in behind a
 cold front. For now, this is more likely to stay east of the KCOS
 and KPUB terminals but could get close Wednesday morning.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Aug 15, 11:48 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1148 AM MDT Tue Aug 15 2017

COZ058>089-093>099-161745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

An upper level disturbance is expected to trigger a round of
thunderstorms over the southeastern plains of Colorado this
afternoon and evening, generally east of a line from Calhan to
Fowler, to Branson. To the east of this line, one or two storms
may become severe producing hail up to 1 inch in diameter and wind
gusts to around 60 mph. West of this line, drier air is expected
to result in relatively few storms today where the primary storm
threats will included locally heavy rain, small hail under 1/2
inch in diameter, and wind gusts to 50. Lightning will be threat
with all thunderstorms today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect isolated to scattered thunderstorms each day. Storm
activity is expected to become more ties to the higher terrain
starting Saturday, and more sparse across the eastern plains. The
main threats from the storms will be small hail, gusty winds and
lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the plains east of line
from Calhan to Fowler to Branson.

31/31

In the hours before

Local storm report, Aug 15, 10:23 AM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1023 AM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             15 N KIM                37.46N 103.32W
08/14/2017  M1.00 INCH       LAS ANIMAS         CO   CO-OP OBSERVER

            TIME IS APPROXIMATE. 0.60 PRECIPITATION IN
            HEAVY RAIN.

&&

RMG
Special weather statement, Aug 15, 2:44 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
244 PM MDT TUE AUG 15 2017

COZ093-094-152130-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
244 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thatcher, or 36 miles northeast of Trinidad, moving northeast at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thatcher.

LAT...LON 3740 10404 3757 10404 3777 10385 3749 10350
TIME...MOT...LOC 2043Z 229DEG 7KT 3751 10399

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:18 PM MDTSpecial Weather StatementPUBPueblo42 min
Aug 15, 2:44 PM MDTSpecial Weather StatementPUBOtero46 min
Aug 15, 3:22 PM MDTSpecial Weather StatementPUBLas Animas38 min
Aug 15, 3:31 PM MDTSpecial Weather StatementPUBOtero44 min
Aug 15, 4:04 PM MDTSpecial Weather StatementPUBBent41 min
Aug 15, 5:15 PM MDTSpecial Weather StatementPUBBaca30 min
Aug 15, 5:27 PM MDTSpecial Weather StatementPUB33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.